Florida, 2007

Damaging Wind in Florida, April 12, 2007

April 12, 2007 · NWS MFL · 1 event in 1 county or zone

A surface trough moving across South Florida along with a strong shortwave trough caused severe thunderstorms to affect Miami-Dade County on the morning of April 12th. Wind gusts of 45 to 55 mph were recorded at several locations from Kendall to Cutler Bay and Key Biscayne, with one report of 60 mph winds in the Perrine/Palmetto Bay area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface trough moving across South Florida along with a strong shortwave trough caused severe thunderstorms to affect Miami-Dade County on the morning of April 12th. Wind gusts of 45 to 55 mph were recorded at several locations from Kendall to Cutler Bay and Key Biscayne, with one report of 60 mph winds in the Perrine/Palmetto Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 12, 7:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 12, 7:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
846 AM EDT THU APR 12 2007

.UPDATE...INCREASED POPS AND SKY COVER THIS FOR THIS MORNING ACROSS
SOUTH FLORIDA AND FOR THE COASTAL WATERS SINCE THE SQUALL LINE IS
STILL PUSHING ACROSS THE AREA AND DOESNT APPEAR TO BE WEAKENING
TOO MUCH. FOR THIS AFTERNOON WITH THE EXTRA SKY COVER AND PRECIP TWEAKED
TEMPS DOWN A FEW DEGREES BUT STILL BASICLY IN THE SAME CATEGORY.
ALSO FOR THIS AFTERNOON, MODEL GUIDANCE GENERALLY DOES NOT HAVE
THAT GOOD OF A HOLD ON THE CURRENT SITUATION WITH THE SQUALL LINE
SO GUIDANCE MAY BE OFF ON TRENDING TOWARD SEA BREEZE CONVECTION
ALONG THE EAST COAST THIS AFTERNOON, BUT ON THE OTHER HAND, RAIN
FROM THE SQUALL LINE MAY STILL BE LINGERING ACROSS THE SOUTHERN
TIP OF FLORIDA INTO THE AFTERNOON SO KEPT POPS AS IS FOR THIS
AFTERNOON / EARLY EVENING. AFTER THIS EVENING THE REST OF THE
FORECAST LOOKS ON TARGET AND NO OTHER CHANGES WERE MADE.

&&

.PREV DISCUSSION... /ISSUED 346 AM EDT THU APR 12 2007/

DISCUSSION...STRONG SHORTWAVE MOVING THROUGH THE GREAT LAKES
REGION WITH ASSOCIATED SFC TROUGH ACROSS CENT FLA. THIS GENERATED
AN MCS THAT MOVED ACROSS CENT FLA DURING THE NIGHT WITH CONTINUED
CONVECTION ALONG THE TROUGH AXIS OVER THE EASTERN GOFMEX. ALL OF
THIS WILL MOVE TO S FLA TODAY AND WITH SW STEERING FLOW AHEAD OF
THE TROUGH THIS WILL SET THE STAGE FOR ABUNDANT CONVECTIVE
ACTIVITY ESPECIALLY ALONG THE E CST. IN ADDITION, GPS SATELLITE
PWAT ESTIMATES OVER 1.75 INCHES OVER THE SE GULF AND FCST
SOUNDINGS INDICATED THIS AIRMASS OVER S FLA BY 18Z. THIS WELL
ABOVE APRIL NORMS AND SO WILL ALSO ADD WORDING OF LOCALLY HEAVY
RAINFALL TO THE SE ZONES. THE MCS ALSO SENT OUT AN OUTFLOW
BOUNDARY THAT MOVED S OF LAKE OKEE AND THIS WILL BE ANOTHER
FOCUSING MECHANISM FOR INITIATION OF CONVECTION. THE TROUGH WILL
MOVE OFF THE E CST THIS EVENING SO THERE MAY BE SOME LINGERING
CONVECTION EARLY IN THE EVENING BUT ALL MODELS THEN SHOW MUCH
DRIER AIR ALOFT MOVING ACROSS THE REGION ON FRIDAY SO WILL HAVE
ONLY HAVE SILENT POPS IN THE GRIDS. THE GFS CONTINUES TO SHOW
ANOTHER STRONG SHORTWAVE DIGGING INTO THE SE U.S. ON SATURDAY AND
SENDING A COLD FRONT THROUGH S FLA ON SUNDAY. THE TIMING OF THE
FRONT IS STILL IN QUESTION AS THE GFS FROM RUN TO RUN MOVES IT
ACROSS THE REGION EARLY SUNDAY TO LATE SUNDAY. AT ANY RATE, A LINE
OF MOISTURE WILL ACCOMPANY THE FRONT AND LOOKS LIKE THERE MAY BE
ENOUGH DYNAMICS THAT I HAVE ADDED THE MENTION OF ISOLATED TSRA.
MUCH COOLER AND DRIER AIR THEN FOR NEXT WEEK WITH AN EXTENDED
SPELL OF NW TO W WINDS AND DEW POINTS ONLY IN THE 50S.

AVIATION...VFR CONDITIONS WILL PREVAIL UNDER CLEAR SKIES EARLY
THIS MORNING...BUT CLOUDS WILL INCREASE THROUGHOUT THE DAY ALONG
WITH SCATTERED CONVECTION BREAKING OUT. KEPT VCSH IN FOR THE
MORNING HOURS...AND VCTS FOR THE AFTERNOON ALONG WITH PREVAILING
VFR CONDITIONS SINCE AM EXPECTING THIS TO BE THE RULE.
HOWEVER...THERE LIKELY WILL BE SHRA/TSRA AROUND THE AREA THIS
AFTERNOON ESPECIALLY ALONG THE EAST COAST...BUT DUE TO
UNCERTAINTIES IN TIMING OPTED TO KEEP SHRA/TSRA AS VCNTY FOR NOW.

MARINE...WINDS WILL BE SW AT LESS THAN 15 KT TODAY AND THEN VEER
RAPIDLY TO THE NE AND E ON FRIDAY AS HIGH PRESSURE BUILDS BEHIND
THE TROUGH. A COLD FRONT WILL MOVE THROUGH THE S FLA WTRS ON
SUNDAY WITH WINDS VEERING TO THE SE AHEAD OF THE FRONT AND THEN NW
BEHIND IT. SO SEAS WILL BE LESS THAN 5 FEET THROUGH SUNDAY AND
THEN BUILD IN THE GULF STREAM TO 7 FEET EARLY NEXT WEEK.

FIRE WEATHER...NO PROBLEMS OR CONCERNS IN THE SHORT TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  70  84  71 / 50 30 -  -
FORT LAUDERDALE  87  71  85  75 / 70 30 -  -
MIAMI            87  72  86  72 / 70 30 -  -
NAPLES           85  66  88  69 / 50 20 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...57/DG

UPDATE...TINGLER
Hazardous weather outlook, Apr 12, 10:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT THU APR 12 2007

FLZ063-066>075-122300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1100 AM EDT THU APR 12 2007

...A FEW STRONG STORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAINFALL POSSIBLE ATLANTIC COAST IN THE AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO
AFFECT MAINLAND SOUTH FLORIDA TODAY. THUNDERSTORMS WILL AFFECT THE
GULF COAST DURING THE EARLY MORNING HOURS WITH STORMS DEVELOPING
ALONG THE ATLANTIC COAST MID TO LATE MORNING AND INTO THE AFTERNOON.
SOME OF THE STORMS COULD BECOME STRONG WITH FREQUENT LIGHTNING,
GUSTY WINDS, SMALL HAIL AND VERY HEAVY DOWNPOURS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH.

HAIL: SMALL HAIL IS POSSIBLE IN THE STRONGEST STORMS TODAY.

FLOODING: AN UNSEASONABLY HIGH AMOUNT OF MOISTURE IN THE
ATMOSPHERE TODAY WILL LEAD TO THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL, ESPECIALLY ACROSS THE PALM BEACH, BROWARD, AND MIAMI-DADE
METROPOLITAN AREAS. SEVERAL INCHES OF RAIN COULD FALL IN A
SHORT PERIOD OF TIME...POSSIBLY LEADING TO MINOR URBAN FLOODING AT
ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT MOVES ACROSS
THE AREA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Apr 12, 5:40 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
640 AM EDT THU APR 12 2007

FLZ063-066-069-070-121130-
HENDRY FL-GLADES FL-EASTERN COLLIER FL-WESTERN COLLIER FL-
640 AM EDT THU APR 12 2007

...STRONG STORMS MOVING INTO GLADES...HENDRY...AND COASTAL COLLIER
COUNTIES...

AT 638 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
VENUS TO 20 MILES WEST OF MARCO ISLAND...OR 13 MILES NORTHWEST OF
PALMDALE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS WITHIN THE
LINE WILL AFFECT PALMDALE AND LA BELLE...BUT OTHER STRONG STORMS
WILL MOVE IN FROM OFF THE COAST TO AFFECT AREAS BETWEEN NAPLES AND
MARCO ISLAND.

GUSTY WINDS TO 40 MPH AND PEA SIZED HAIL HAVE OCCURRED WITHIN THIS
LINE OF STORMS AS IT PASSED BY CAPE CORAL. EXPECT FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH...PEA-SIZED HAIL...AND TORRENTIAL
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GREGORIA
Special weather statement, Apr 12, 7:20 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EDT THU APR 12 2007

FLZ070-071-121330-
EASTERN COLLIER-WESTERN BROWARD-
INCLUDING THE CITIES OF...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION
820 AM EDT THU APR 12 2007

...STRONG STORMS OVER CENTRAL COLLIER COUNTY...

THROUGH 930 AM...A CLUSTER OF STORM STORMS WILL MOVE EAST AT 25 MPH
AND DOPPLER RADAR CONTINUES TO INDICATE POSSIBLE WIND GUSTS TO 30
TO 40 MPH OVER ALLIGATOR ALLEY. THIS ACTIVITY WILL MOVE INTO
WESTERN BROWARD COUNTY SHORTLY. ALSO EXPECT DANGEROUS LIGHTNING
AND BRIEF HEAVY RAINFALL.
Special weather statement, Apr 12, 9:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1020 AM EDT THU APR 12 2007

FLZ072>074-121530-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
INCLUDING THE CITIES OF...FORT LAUDERDALE...SHARK VALLEY...MIAMI
1020 AM EDT THU APR 12 2007

...STRONG THUNDERSTORMS MOVING INTO METRO AREAS OF BROWARD AND
MIAMI-DADE COUNTIES...

STRONG THUNDERSTORMS WILL MOVE THROUGH BROWARD COUNTY THROUGH 1045
AM AND WILL MOVE THROUGH MIAMI-DADE BY 11 AM. THIS ACTIVITY WILL
PRODUCE DANGEROUS LIGHTNING STRIKES, WIND GUSTS TO 35 MPH AND
BRIEF VERY HEAVY DOWNPOURS.

The radar

The Miami radar (KAMX), 6 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
April 12, 10:00 AM EST
Where
Miami-Dade County, Perrine
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
25.600, -80.350

Amateur radio antenna tower bent and blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27946.